ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Action needed to prevent dangerous Zyrtec-Zyprexa mix-ups.



From the October 31, 2001 issue


PROBLEM: As far back as October 23, 1996, ISMP published alerts about mix-ups between Pfizer’s antihistamine, ZYRTEC (cetirizine), and ZYPREXA (olanzapine), an antipsychotic manufactured by Eli Lilly. Most often, prescription orders and container labels have been misread. Only the first two characters of the drug name may have been seen, even when health care providers believed they had thoroughly read the prescription or container label. Then their eyes may have moved on to the strength and dosage form. But since both drugs are available in 5 mg and 10 mg tablet strengths, this only worsened the problem. Errors have occurred in hospitals, ambulatory care, and long-term care settings.

Last week we heard this from a patient: “I take Zyrtec. Yesterday I started on a new bottle. I got really sick and dizzy while at the hospital for a biopsy. Then I lost consciousness while driving home! I then slept 18 hours straight. This morning when I went to take my morning handful of medications, I realized the Zyrtec pill looked different. I looked up Lilly 4117 on the Internet and discovered it was Zyprexa. I have pulmonary edema and mixed connective tissue disease. I feel glad to be alive after that! I still feel dizzy today.” Fortunately the patient did not have an accident while driving. But others have not been as lucky. In one reported case, a patient who accidentally took Zyprexa suffered a head injury after losing consciousness. Another report described a previously controlled psychotic patient who accidentally took Zyrtec instead of Zyprexa, and then relapsed.

SAFE PRACTICE RECOMMENDATIONS: Since these errors are potentially serious, we highly recommend that all nurses, medical staff (including psychiatrists and allergists) and pharmacists be alerted to the possibility of mix-ups when patients are prescribed either drug. Physicians can help prevent errors by including the purpose on prescriptions. Pharmacists should not store containers of these products near one another. Reminders on containers or in computer systems about the potential for error, or expression
of the drug name in a way that differentiates one from the other, may be helpful. In outpatient settings, verification of NDC (National Drug Code) numbers is useful in preventing dispensing errors in general. Patients should be warned about the high risk of mix-ups and taught to insist that pharmacists show them the appearance of the tablets when dispensed. Zyrtec is a white rectangular tablet marked 550 (5 mg) or 551 (10 mg). Zyprexa is a white, round tablet marked in blue ink with the tablet number 4115 (5 mg) and 4117 (10 mg).

While FDA and the manufacturers are aware of mix-ups between Zyprexa and Zyrtec, we don’t know if product changes have been contemplated to help prevent further errors. Short of a name change for one of these products, actions similar to those recently undertaken by GlaxoSmithKline with its antiepileptic drug, LAMICTAL (lamotrigine) are in order. As mentioned in our last newsletter, the company recently changed the package label to reduce the potential for errors due to confusion with LAMISIL (terbinafine), a Novartis product. The new label highlights the “…ICTAL” part of the name by italicizing it and placing it in a yellow background with red characters. In addition, the front label panel states: “CAUTION: Verify
Product Dispensed” and the company is conducting a massive educational campaign about the problem. Please also see our November 1, 2000, issue, where an FDA Advise-ERR discussed mix-ups between Zyrtec and ZANTAC (ranitidine).
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP